Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 54, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Jun 16, 1997, 8:03 PM CDT for Brown County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1997, 8:03 PM CDT (01:03 UTC)
- Expired
- Jun 16, 1997, 8:50 PM CDT
- In force
- 47 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Brown County, TX
The radar
The Dyess AFB radar (KDYX), 88 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5256 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
451 WFUS1 KSJT 170104 RRA TORSJT TXC049-170150- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 803 PM CDT MON JUN 16 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 850 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...BROWN COUNTY AT 801 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 10 MILES NORTHEAST OF BROWNWOOD OR 7 MILES WEST OF BLANKET MOVING EAST AT 30 MPH. THE FOLLOWING LOCATION IS IN THE PATH OF THIS TORNADO... BLANKET...AND OWENS. IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 16, 1:41 PM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, Jun 16, 1:41 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 141 PM CDT MON JUN 16 1997 HEAVY RAIN EVENT IS SETTING UP ACROSS WEST CENTRAL TEXAS THIS EVENING. CURRENT RADAR SHOWING A FEW THUNDERSTORMS ALREADY DEVELOPING WEST OF CROCKETT COUNTY ALONG DRYLINE WHICH HAS TAKEN SHAPE THIS AFTERNOON. WEAK COLD FRONT IS STRETCHING ACROSS CENTRAL OKLAHOMA TO SOUTH OF LUBBOCK. TRIPLE POINT BOUNDARY INTERSECTION OF DRYLINE AND FRONT IS SHOWING UP SOUTH OF LUBBOCK. UPPER LOW CONTINUES TO SPIN EASTWARD FROM NEW MEXICO TOWARD NORTHWEST TEXAS. DEWPOINTS ARE IN UPPER 60S TO LOWER 70S ACROSS WEST CENTRAL TEXAS WITH DEL RIO PRECIPITABLE WATER STILL ABOVE 2 INCHES. ALL INGREDIENTS ARE COMING TOGETHER FOR THUNDERSTORMS TO FORM ALONG BOUNDARIES THIS AFTERNOON AND MOVE SOUTHWARD AND EASTWARD ACROSS THE AREA. WITH THE STEEP LAPSE RATES AS THE LOW MOVES ACROSS...CAPES ABOVE 3000 J/KG AND AN UPPER LEVEL JET STREAK...WILL SEE SOME SEVERE STORMS AS INDICATED BY DAY 1 OUTLOOK. ALSO CONCERNED ABOUT HEAVY RAIN AND FLASH FLOODING AS UPPER WINDS WILL BE PARALLEL TO FRONT AND HIGH MOISTURE. FLASH FLOOD GUIDANCE VALUES ARE LOW OVER MUCH OF THE AREA FROM HEAVY RAIN DURING THE LAST WEEK. THINK A FLASH FLOOD WATCH IS WARRANTED FOR THE WHOLE AREA. LINE SHOULD SWEEP THROUGH BY MORNING BRINGING PARTLY CLOUDY SKIES AND SLIGHTLY COOLER TEMPS FOR TOMORROW AFTERNOON. WILL GO ABOVE GUIDANCE ON POPS AS MODELS LOOKING A LITTLE TOO DRY. PREFER COOLER AVIhATION TEMPERATURES BASED ON THE RAINFALL THREAT AND WEAK COLD AIR ADVECTION TOMORROW. ABI 064/085 82 JCT 066/089 93 SJT 063/086 82 08
In the hours before
Special weather statement, Jun 16, 2:32 PM CDT, 5 hours 31 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-171330- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...CORRECTED RISK AREA NATIONAL WEATHER SERVICE SAN ANGELO TX 232 PM CDT MON JUN 16 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF AN ALBANY...BAIRD...COLEMAN LINE LATE THIS AFTERNOON AND EVENING... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF WEST CENTRAL TEXAS THROUGH THIS EVENING... A WARM AND VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS WEST CENTRAL TEXAS THROUGH THIS EVENING. A DEVELOPING DRYLINE WILL COMBINE WITH A VERY WEAK FRONTAL BOUNDARY TO PRODUCE SCATTERED THUNDERSTORM ACTIVITY LATE THIS AFTERNOON...GENERALLY NORTHWEST OF AN OZONA TO STERLING CITY TO SWEETWATER TO HAMLIN LINE. ANY OF THESE STORMS COULD QUICKLY BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...GIVEN THE FAVORABLE WIND SHEAR ALOFT...A FEW OF THE STORMS COULD ALSO PRODUCE ISOLATED TORNADOES. AS AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES WEST TEXAS DURING THE EVENING HOURS...THE STORMS ARE EXPECTED TO BECOME MUCH MORE ORGANIZED. A LINE OF STRONG TO SEVERE STORMS IS EXPECTED TO DEVELOP...WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL THE PRIMARY THREATS. THIS SQUALL LINE WILL LIKELY SWEEP ACROSS ALL OF WEST CENTRAL TEXAS DURING THE EVENING AND EARLY MORNING HOURS. IN ADDITION TO THE SEVERE WEATHER...THESE STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL...WITH SEVERAL INCHES OF RAIN FALLING IN JUST A FEW HOURS. WITH THE GROUND ALREADY SATURATED FROM EARLIER RAINS ...FLASH FLOODING WILL ALSO BE LIKELY...ESPECIALLY ALONG FLOOD PRONE AREAS SUCH AS SMALL CREEKS AND STREAMS...DRAWS AND ARROYOS... AND LOW WATER CROSSINGS. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:00 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 50 min |
| Jun 16, 7:21 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 64 min |
| Jun 16, 7:27 PM CDT | Tornado Warning | SJT | Fisher | 33 min |
| Jun 16, 7:45 PM CDT | Tornado Warning | SJT | Jones | 50 min |
| Jun 16, 7:47 PM CDT | Severe Thunderstorm Warning | SJT | Callahan | 48 min |
| Jun 16, 8:11 PM CDT | Tornado Warning | SJT | Fisher | 64 min |
| Jun 16, 8:13 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 62 min |
| Jun 16, 8:34 PM CDT | Tornado Warning | SJT | Jones | 46 min |
| Jun 16, 8:49 PM CDT | Flash Flood Warning | SJT | Irion | 3 hr |
| Jun 16, 9:01 PM CDT | Tornado Warning | SJT | Irion | 64 min |
| Jun 16, 9:21 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 64 min |
| Jun 16, 9:39 PM CDT | Tornado Warning | SJT | Tom Green | 66 min |
| Jun 16, 9:48 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 62 min |
| Jun 16, 10:04 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Schleicher | 76 min |
| Jun 16, 10:19 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 76 min |
| Jun 16, 10:22 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 78 min |
| Jun 16, 10:52 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 63 min |
| Jun 16, 11:33 PM CDT | Tornado Warning | SJT | Sutton | 92 min |
| Jun 16, 11:49 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 46 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.